MDJunction - People Helping People
 
Ask a Question
10/10/2008 07:44 PM

weight gain with depakote. HELP!!!!

maMONa
maMONaPosts: 1168
Senior Member

I have been taking Depakote 1000mgs a day for about 1mth now. My doc says im doing way better (mood wise), but i went in today and realized i had gained 4 lbs in one month. I talked to my doc but he said taking me off a med because of weight gain was not a good excuse. He sid i could try lithium, but i said no. Any pointers as to anyone actually staying a certain weight ON depakote????
Reply

10/11/2008 06:04 AM
dstar9
dstar9  
Posts: 287
Member

I gained weight on depekote, about 20lbs over 6 months. I also got PCOD since depekote can increase the amount of male hormones your body secretes. Sorry I wish I could help, maybe someone else out there has had success.

10/11/2008 07:18 AM
feathersla
feathersla  
Posts: 272
Member

I take depakote and have gained 20 + pounds but it does keep my moods stable . What is PCOD ?

10/11/2008 10:59 AM
dstar9
dstar9  
Posts: 287
Member

Polycystic Ovary Disease. To make a long story short instead of normal ovulation it causes cysts to form and they can get pretty painful. It can also make it hard to get pregnant since you don't ovulate normally.

It took about a year and a half for mine to get normal again after I stopped the Depekote. I was told that it doesn't always get better when you stop taking it.

Post edited by: dstar9, at: 10/11/2008 11:01


10/11/2008 11:08 AM
feathersla
feathersla  
Posts: 272
Member

Oh , Thank you for explaining

10/11/2008 11:14 AM
Zoe42405
Zoe42405Posts: 917
Member

I don't know if this helps, but my daughter has PCOD. The disease itself caused her to gain weight off and on over years. Her weight is balanced now, but it seemed that when the disease was really active she gained weight. She doesn't take any prescription meds, so there are no other influences on her weight.

I've taken lithium for 7 years and it has not caused weight gain for me. I hope this helps you. I don't know about depakote.


10/11/2008 02:12 PM
Fizz
Fizz  
Posts: 60
Member

Ive been taking depakote for some time and I did have an initial weight gain of about 8lbs maybe more but like you say doc didnt feel it was good reason for stopping it. I lost a few pounds and settled for increased weight with stable mood and lived life well, with my med combo. However one of my meds was stopped and I thought there was no point in continuing with depakote. I stopped it lost about 10lbs in weight and have spent most of this year in hospital am now back on depakote with 4lb increase in weight but realise it is needed.

10/11/2008 10:19 PM
maMONa
maMONaPosts: 1168
Senior Member

thanks guys....another question: is depakote to be taken "forever?" AND...when depakote is stopped, hace all of you lost the weight you gained?????

For Zoe: do you follow a strict diet with lithium???


12/24/2009 11:53 AM
snfandkids
 
Posts: 4
Member

I would mention to my doctor weight gain for woman is a very good excuse. if we are takin it for anxiety or depression weight gain is not gonna help. I was takin it for 2 months and gained 10 or 15 lbs needless to say i stopped taking it. i havnt had a problem from stopping the med so far. Good luck to you. and Merry Christmas

12/24/2009 02:43 PM
Volante
Volante  
Posts: 925
Member

I have been on Depakote for close to a year now and I have gained 30 pounds. I have been exercising regularly and the weight does not want to come off. I would quit taking it but it has been keeping me very stable. I guess fat and sane is better than thin and crazy.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved